Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 7, 2017, 7:06 PM EDT for Buckingham County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2017, 7:06 PM EDT (23:06 UTC)
- Expired
- Aug 7, 2017, 7:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Blacksburg, VA
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 147 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1178 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
076
WWUS81 KRNK 072306
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
706 PM EDT MON AUG 7 2017
VAZ047-072345-
Buckingham-
706 PM EDT MON AUG 7 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN BUCKINGHAM COUNTY...
At 706 PM EDT, a strong thunderstorm was located over Toga, moving
east at 20 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Buckingham...
Dillwyn...
Toga...
Andersonville...
and Sheppards.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3738 7843 3740 7864 3742 7864 3742 7867
3743 7867 3758 7868 3762 7827
TIME...MOT...LOC 2306Z 268DEG 18KT 3750 7859
$$
RSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:50 PM EDT, 16 minutes earlier.
Area forecast discussion, Aug 7, 6:50 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 650 PM EDT Mon Aug 7 2017 .SYNOPSIS... Low pressure progressing east northeast over central West Virginia will continue through the mid Atlantic states tonight before exiting into the Atlantic Ocean early Tuesday. This will bring a cold frontal boundary through the area early on Tuesday with high pressure settling in during the evening hours. The frontal boundary is expected to push back north later in the week, once again introducing precipitation chances to the forecast area. && .NEAR TERM /THROUGH TUESDAY/... As of 300 PM EDT Monday... Current surface observations show a warm/stationary front draped nearly west to the east across the interstate 64 corridor in WV/VA and a cold front hanging northeast to southwest across central TN/KY. In between these boundaries, scattered showers with a few rumbles of thunder continue to impact portions of the forecast area, dropping locally heavy rainfall. These showers and storms are expected to continue through the remainder of the afternoon and evening as the frontal boundaries progress eastward. Axis of heaviest precipitation should shift slightly east this during the evening hours, focusing along and east of the Blue Ridge Mountains where better instability and higher Pwat values (2 - 2.25 inches) are located. Here, additional accumulation amounts could range from a half inch to three quarters of an inch, with amounts potentially exceeding an inch in a few isolated spots. Luckily, with dry antecedent conditions, ponding of water and/or flooding should remain isolated as we head into the overnight hours, however, this could change if persistent downpours train over the same areas. The severe weather threat has been quiet thus far, but a few breaks in the cloud deck in the warm sector has allowed for 1000 J/KG MUCAPE to form along and south of US 460. This, combined with modest shear could be enough to support a few potentially strong storms this afternoon/evening, located primarily close to the VA/NC state line. Short term models have the cluster of showers/storms moving out of eastern TN/KY as being the primary forcing mechanism of these potential storms, and remain rather bullish with their potential, especially between 6pm - 8pm. Tonight, heaviest rain/storm chances come to an end slowly NW to SE as the boundary pushes through. This trend seems to be persistently slowing with each model run, so have delayed POPs/Clouds from exiting southeast of our area until mid to late afternoon Tuesday. This trend will work to keep overnight lows mild, settling in the mid 60s in the mountains to near 70 in the Piedmont. Fog formation not out of the question, especially in the higher elevations where precip may come to an end before sunrise. High pressure settles over the region midday Tuesday, allowing a clearing trend and drier conditions to take hold. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 300 PM EDT Monday... Northern stream shortwave expected to shift the frontal boundary south of our region Tuesday night, but deeper moisture and boundary stall not far, where there could be showers lingering Tuesday evening south of the VA/NC border. Return flow around the high should bring a return of isolated threat of showers Wednesday afternoon to the southern Blue Ridge and adjacent areas into Southwest VA and the NC foothills. Temperatures should stay close to normal Tuesday night, with lows in the mid to upper 50s mountains, to lower to mid 60s east. With high pressure nearby Wednesday and east flow, temperatures should stay below normal, with highs ranging from the 70s mountains, to lower 80s piedmont. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 300 PM EDT Monday... Active pattern remains this period as broad mean trough stays situated from the Great Lakes into the Gulf Coast states. A frontal boundary stays south of us Wednesday night gradually dissipating while next upstream front slowly edges into the Ohio Valley by Saturday, reaching the central Appalachians by Monday. Model consensus showing best chance of showers/storms to be more diurnal at times, with greater increase in 24 hour chances as the front moves late in the weekend into Monday. This far out will see how the pattern sets up in terms of rainfall amounts and flooding threats. Temperatures will stay near normal given cloud cover most of the time, and higher moisture content in the atmosphere. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... As of 645 PM EDT Monday... Bands/clusters of showers continue across the region this evening with most deeper convection across far southern sections mainly southwest of KDAN. However in between showers expect to continue to see periods of sub-VFR in low clouds across the mountains with overall VFR elsewhere outside of any heavier downpours. Does appear that showers and storms may become more widespread espcly over eastern/southern sections by midnight as a cold front to the northwest sags in behind a departing wave aloft. This may make for MVFR cigs/vsbys from KROA east into the early morning hours with best coverage likely along the KLYH/KDAN corridor where heavy rainfall will be possible. Thus keeping in VCSH/VCTS mention at most sites while using a TEMPO through this evening across the east for MVFR to IFR cigs/vsbys within heavier downpours. However still lower confidence on VSBYS/CIGS thanks to the scattered nature of showers and storms across the region after loss of heating. Cold front should begin to slowly move through from northwest to southeast after midnight, resulting in a wind shift from the northwest. Expect lingering sub-VFR to persist over southern eastern sections into Tuesday morning with showers around, and over the mountains due to low clouds/fog early on. The frontal boundary will continue south of the area Tuesday afternoon/evening allowing for some drier weather and improvement in aviation conditions. Appears most terminals should bounce back to VFR cigs by early afternoon if not sooner pending how fast low vsbys within fog increase. Any shra/tsra threat appears mainly south and west of region so no mention of any convection later Tuesday for now. Extended Aviation Discussion... The front to the south will remain to the south on Wednesday before starting to return north Thursday. This will bring showers and thunderstorms back to the forecast, especially at the southern TAF locations mainly Thursday afternoon. As a result MVFR ceilings and visibilities will likely return to southern/western sections Thursday and perhaps across the region Friday. Some improvement possible Saturday under weak high pressure but still enough convective potential for localized MVFR conditions Saturday afternoon. Late night/early morning fog and low clouds also likely each night. && .EQUIPMENT... As of 200 PM EDT Friday Aug 4... KFCX doppler radar will be down for the rest of the month due to a failing bull gear. The radar will only be made operational for brief periods if an imminent significant widespread severe weather and/or hydrologic event occurs. Operating the system for any amount of time until the bull gear is replaced risks a catastrophic failure that would further extend system downtime. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JM NEAR TERM...JM SHORT TERM...WP LONG TERM...WP AVIATION...AMS/JH/JM EQUIPMENT...WERT
Hazardous weather outlook, Aug 7, 3:25 PM EDT, 3 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Blacksburg VA 325 PM EDT Mon Aug 7 2017 NCZ001>006-018>020-VAZ007-009-010-012>017-022-032>035-043>047-058- 059-081930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Roanoke-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 325 PM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Numerous showers and scattered thunderstorms are expected into early evening. An isolated threat exists for strong to severe storms with damaging wind the main threat. In addition, heavy rainfall may lead to minor flooding today into this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ011-018>020-023-024-WVZ042>044-507-508-081930- Giles-Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Mercer-Summers- Monroe-Eastern Greenbrier-Western Greenbrier- 325 PM EDT Mon Aug 7 2017 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 7:04 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
704 PM EDT MON AUG 7 2017
NCZ020-080000-
Yadkin-
704 PM EDT MON AUG 7 2017
...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...
At 704 PM EDT, a strong thunderstorm was located over Lone Hickory,
moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Yadkinville...
East Bend...
Courtney...
Buck Shoals...
and Huntsville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3606 8088 3608 8088 3628 8054 3626 8053
3626 8047 3622 8043 3621 8045 3614 8044
3612 8046 3612 8049 3611 8051 3606 8051
3605 8053
TIME...MOT...LOC 2304Z 231DEG 18KT 3605 8076
RSSpecial weather statement, Aug 7, 7:06 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
706 PM EDT MON AUG 7 2017
VAZ047-072345-
Buckingham-
706 PM EDT MON AUG 7 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN BUCKINGHAM COUNTY...
At 706 PM EDT, a strong thunderstorm was located over Toga, moving
east at 20 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Buckingham...
Dillwyn...
Toga...
Andersonville...
and Sheppards.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3738 7843 3740 7864 3742 7864 3742 7867
3743 7867 3758 7868 3762 7827
TIME...MOT...LOC 2306Z 268DEG 18KT 3750 7859
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 7:25 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 65 min |
| Aug 7, 7:04 PM EDT | Special Weather Statement | RNK | Yadkin | 56 min |
| Aug 7, 7:50 PM EDT | Special Weather Statement | RNK | Stokes | 40 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.